Wyoming, 2025

Hail and Damaging Winds in Wyoming, July 6, 2025

July 6, 2025 · NWS CYS · 7 events in 3 counties and zones

A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 1:11 PM MST, 1 hour 7 minutes earlier. Its key messages:

  • There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes.
  • Hot temperatures and drier conditions are expected by mid- week.
Area forecast discussion, Jul 6, 1:11 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
211 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- There is a Slight Risk (Level 2 of 5) for severe weather today
  and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
  All modes of severe weather are possible both days: large
  hail, damaging winds, and isolated tornadoes.

- Hot temperatures and drier conditions are expected by mid-
  week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1230 PM MDT Sun Jul 6 2025

With a cumulus field already developed late this morning, storms
have already begun to fire just south of the border in the high
terrain of Colorado. Storms are not lasting long as there is still a
weak capping inversion in place. Models are in good agreement with
the cap eroding by the mid-afternoon which is when storms will start
to strengthen. Storm initiation will start early this afternoon as a
weak disturbance aloft passes through the prevailing flow. Model
soundings from both the GFS and RAP show favorable environments for
all modes of severe weather. Hi-Res guidance shows initially
discrete cells which could produce large hail given MUCAPE values
around 2000 J/kg with 35 kts of effective shear in the Nebraska
panhandle. This will likely transition to more of a wind threat
later in the afternoon as storms cluster and potentially form a
bowing segment. DCAPE values in the panhandle are over 1000 J/kg
which could lead to damaging wind gusts. An isolated tornado also
cannot be ruled out this afternoon with MLCAPE values above 1400
J/kg and elevated SRH values in most of the panhandle. Will also
have to watch the flash flooding potential with PWATs above the
90th percentile for climatology. Storms will move out of the
panhandle later this evening.

Monday will almost be a carbon copy of today, but with better
parameters. Another shortwave moving through the flow aloft will
trigger storm development. All hazards will once again be possible
with storms that develop. Slightly higher values of MUCAPE, DCAPE,
and MLCAPE are expected across most of the panhandle tomorrow. Shear
and SRH will roughly be the same as today, but lapse rates will be
steeper, supporting deeper convection. PWATs will also remain above
the 90th percentile so flash flooding is possible. Most Hi-Res
guidance keeps a majority of the convection confined to the southern
Nebraska panhandle. Storms will form by mid-afternoon and quickly
push eastward out of the CWA by the evening hours, leading to a
calm overnight.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 207 PM MDT Sun Jul 6 2025

The upper level ridge over the Four Corners states will amplify for
the middle part of the upcoming week. On Tuesday, 500-mb heights
will climb close to the 90th percentile of climatology as the ridge
strengthens. Expect highs to reach the mid 80s to mid 90s across the
area. The surface dryline will nudge off to the east Tuesday, but
not move completely out of the area. Current model guidance shows
the dryline setting up near the WY/NE state line Tuesday afternoon,
with ample moisture still present in the Nebraska panhandle despite
drier air moving in aloft. There will be somewhat of a capping
inversion in place once again, but a weak vort-max moving over the
top of the ridge may be able to kick off isolated thunderstorms in
far eastern Wyoming and into western Nebraska. Expect coverage to be
much more limited, but we probably won't be completely in the clear.

The dryline will nudge further east on Wednesday as the magnitude of
the heat reaches its peak. 700-mb temperatures will climb close to
+18 to +20C, with the highest values over south central Wyoming.
Ensemble mean 700-mb temperatures are around the 90th percentile of
climatology. Considering this is the climatological hottest time of
the year, record highs are fairly unlikely at this time, but hotter
scenarios would put a few daily record highs in jeopardy. With drier
air over most of the area, expect PM thunderstorm activity to be
more limited, and likely confined to our far eastern zones. The next
shortwave trough will move in from the west on Thursday, adding a
bit more moisture aloft and cooling temperatures down by several
degrees. PM storm activity may be more in the form of gusty high-
based showers and thunderstorms as low levels look to remain on the
dry side. A potent surface front will move through late Thursday or
early Friday, leaving much cooler and more moist conditions in place
for Friday. This may suppress instability too much over much of the
High Plains, but scattered PM showers and thunderstorms may still be
possible against the higher terrain as the surface front pushes
against it. Temperatures will begin to rebound on Saturday, with
continued chances for scattered PM shower and thunderstorm
activity.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1111 AM MDT Sun Jul 6 2025

Main aviation concern will be strong to severe thunderstorms in
southeast Wyoming and the Nebraska panhandle this afternoon and
evening. Storms could contain damaging winds and large hail. Heavy
rain could also be possible leading to reduced visibility at times.
Low CIGs could also be possible in storms. Storms will dissipate
this evening, leading to calmer conditions. Cannot rule out patchy
low CIGs developing in the Nebraska panhandle early Monday
morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MN
AVIATION...SF
Hazardous weather outlook, Jul 6, 1:09 PM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 PM MDT Sun Jul 6 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 PM MDT Sun Jul 6 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- There is a Slight Risk (Level 2 of 5) for severe weather today
  and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
  All modes of severe weather are possible both days: large hail,
  damaging winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Hot temperatures and drier conditions are expected by mid-
  week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the NWS.

In the hours before

Special weather statement, Jul 6, 12:36 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Sun Jul 6 2025

WYZ116>118-062015-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
136 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES THROUGH 215 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 22 miles northwest of Cheyenne, moving northeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Federal, Table Mountain Ranches, Rocking Star Ranch, Silver Sage
Estates, Whitaker, and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 16 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4124 10528 4137 10528 4150 10489 4120 10474
TIME...MOT...LOC 1935Z 244DEG 10KT 4136 10511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jul 6, 1:53 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
253 PM MDT Sun Jul 6 2025

WYZ116>118-062130-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
253 PM MDT Sun Jul 6 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Federal to Happy Valley to near Willadsen
Estates. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Strong cross winds will be hazardous to light
         weight or high profile vehicles, including campers and
         tractor trailers.

Locations impacted include...
Cheyenne, Happy Valley, Federal, Table Mountain Ranches, Rocking Star
Ranch, Willadsen Estates, Silver Sage Estates, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, and Whitaker.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 29.
 Interstate 80 in Wyoming between mile markers 344 and 363.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4117 10514 4138 10515 4142 10477 4118 10476
      4100 10479 4100 10517
TIME...MOT...LOC 2052Z 266DEG 21KT 4131 10507 4118 10506 4106 10508

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RJM

The radar

The Cheyenne radar (KCYS), 14 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
July 6, 2:18 PM MST
Where
Laramie County, 4.19 mi ENE of Emkay
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.110, -104.970

WYDOT sensor on Interstate 80 at mile post 353 gusted 58 MPH as a line of storms moved through.

Thunderstorm Wind, Laramie

When
July 6, 2:58 PM MST
Where
Laramie County, 2.19 mi WNW of Burns
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -104.400

CWOP station FW7016 recorded 58 MPH wind gust with storm.

Thunderstorm Wind, Laramie

When
July 6, 3:05 PM MST
Where
Laramie County, 1.04 mi E of Hillsdale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -104.460

UPR site near Hillsdale gusted 65 MPH with storm.

Thunderstorm Wind, Laramie

When
July 6, 3:16 PM MST
Where
Laramie County, 0.86 mi SW of Egbert
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.160, -104.270

Video from public on social media shows significant and sustained blowing dust from a thunderstorm. Visibility was reduced.

Hail, Platte

When
July 6, 4:00 PM MST
Where
Platte County, 2.65 mi WSW of Hartville
Measured
1.5 in hail
Reported by
Public
Coordinates
42.320, -104.780

Picture from social media showing ping pong ball size hail at Guernsey State Park.

Hail, Niobrara

When
July 6, 5:10 PM MST
Where
Niobrara County, Manville
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
42.780, -104.620

Emergency manager reports baseball size hail. Multiple reports of broken windows in homes and vehicles.

Hail, Niobrara

When
July 6, 5:43 PM MST
Where
Niobrara County, 5.61 mi W of Hat Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.950, -104.450

Emergency manager reports quarter size hail. Report came from just outside the main hail core of the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261125, 1261126, 1261127, 1261128, 1261129, 1261130, 1261131.